In this episode, I’ll discuss the types and causes of drug-induced liver injury.
Drug-induced liver injury is a rare event but it accounts for more than half of the cases of acute liver injury. It is a diagnosis of exclusion, as there is no reliable diagnostic test. The fact that there are over 1000 causative agents and several distinct phenotypes of drug-induced liver injury make diagnosis challenging.
There are three types of drug-induced liver injury – Direct, indirect, and idiosyncratic.
With direct liver injury, the drug’s action is directly responsible for liver damage. Often this occurs only when high doses are given. A common example of this is an acetaminophen-induced liver injury.
With indirect liver injury, new liver conditions are created or existing ones exacerbated, leading to injury. A common example of this is hepatitis B virus reactivation in patients who receive cytotoxic or immunosuppressive therapy.
With idiosyncratic liver injury, the drug involved has a rare incidence of harm and it is not related to dose or capable of being predicted. A common example of this is liver injury from isoniazid.
Each of these three types of liver injury has different typical onset times and clinical features that aid in diagnosis.
Direct hepatotoxicity has an onset of just days after the patient is exposed to the drug. Liver enzymes are typically very elevated without the appearance of jaundice. If the offending medication is identified and stopped, these enzyme elevations often resolve. Acute hepatic necrosis is usually the type of liver injury caused by direct hepatotoxicity. If the injury is severe it can progress to coagulopathy, hyperammonemia, coma, and death in a matter of days. Otherwise, recovery is rapid from this type of liver injury.
Acetaminophen, amiodarone, aspirin, niacin, paclitaxel, and vinca alkaloids are all known causes of acute hepatic necrosis due to direct hepatotoxicity.
Indirect hepatotoxicity has an onset that is typically delayed several months after the exposure to the causative medication. The type of liver injury is dependent on whatever underlying condition was exacerbated. It should be noted that this category of drug-induced liver injury is newly defined and not without controversy. For example, if a patient took an antipsychotic, experienced weight gain, and developed a fatty liver injury this is considered an indirect drug-induced liver injury.
Idiosyncratic hepatotoxicity has an onset of days up to 3 months. Often the signs and symptoms are the same as viral hepatitis with ALT being markedly elevated and alkaline phosphatase levels being elevated to a much lesser degree.
The top 10 medications that cause idiosyncratic hepatotoxicity according to a review by NEJM are:
With the exception of diclofenac each of these medications is an antimicrobial. Remember that even though these are the most common causes of idiosyncratic liver injury, they rarely cause liver injury with incidences on the order of 1 in 1.000 or 1 in 10,000.
To get access to my free download area with 20 different resources to help hospital pharmacists in their practice go to pharmacyjoe.com/free.
If you like this post, check out my book – A Pharmacist’s Guide to Inpatient Medical Emergencies: How to respond to code blue, rapid response calls, and other medical emergencies.